Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 50, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jul 7, 2023, 6:37 PM CDT for Carson County, Texas. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2023, 6:37 PM CDT (23:37 UTC)
- Expired
- Jul 7, 2023, 6:48 PM CDT
- In force
- 11 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Carson County, TX
The radar
The Amarillo radar (KAMA), 26 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:40 PM CDT | TSTM WND GST 75 | 3 Se Pantex, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
785
WFUS54 KAMA 072337
TORAMA
TXC065-080015-
/O.NEW.KAMA.TO.W.0050.230707T2337Z-230708T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
637 PM CDT Fri Jul 7 2023
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Southern Carson County in the Panhandle of Texas...
* Until 715 PM CDT.
* At 637 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Panhandle, moving southeast at 50
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Panhandle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3532 10158 3539 10150 3536 10118 3519 10135
TIME...MOT...LOC 2337Z 293DEG 43KT 3531 10144
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Ward1 follow-up statement
970
WWUS54 KAMA 072348
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
648 PM CDT Fri Jul 7 2023
TXC065-072357-
/O.CAN.KAMA.TO.W.0050.000000T0000Z-230708T0015Z/
Carson TX-
648 PM CDT Fri Jul 7 2023
...THE TORNADO WARNING FOR SOUTHERN CARSON COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.
LAT...LON 3532 10158 3539 10150 3536 10118 3519 10135
TIME...MOT...LOC 2346Z 293DEG 43KT 3526 10129
$$
WardWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 7, 5:27 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 7, 5:27 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 527 PM CDT Fri Jul 7 2023 ...New AVIATION... .SHORT TERM ... (This evening through Saturday night) Issued at 141 PM CDT Fri Jul 7 2023 Summary: Strong to severe thunderstorms are expected later this afternoon through this evening across the Panhandles. All severe hazards are possible, including hail up to or exceeding 2" early on, and potentially widespread damaging winds this evening with some gusts up to 80 mph possible. Strong to severe thunderstorms may be possible Saturday, though that is highly conditional upon sufficient destabilization. Details: The special 18z sounding shows the atmosphere is, unsurprisingly, still capped. There is still a decent layer of low- level moisture below an inversion associated with the beginning of a stout EML. There is impressive low-level shear along with favorable deep-layer shear for organized severe weather. Continued destabilization is expected across the area, though dew points are sticking around in the upper 60s to lower 70s. As recent as the 17z HRRR and RAP runs continue to overestimate the effects of mixing on the surface dew points. Observed dew points are sticking to around 67 degrees while HRRR and RAP suggest it should be 3-6 degrees lower. Therefore, expecting LCLs to be lower and instability to be higher than the near-term models depict. Thunderstorms are expected to develop in the western combined Panhandles, likely along a surface wind convergence boundary, around 3-4 PM. There will be enough shear for thunderstorms to become supercellular which may produce hail up to or exceeding 2" in diameter. A tornado or two will also be possible, especially in the north where stronger low-level shear is expected. Upscale growth into an MCS is eventually expected. The large hail threat will lower some in this stage but there will be an increased threat for potentially widespread damaging winds, including gusts up to 80 mph. A tornado or two will be possible in this stage as well. The MCS is expected to leave the area late this evening. There is a low chance for additional thunderstorm development later this afternoon in the eastern Texas Panhandle where a boundary may set up and be a focus for discrete thunderstorm development. Visible satellite is showing the development of streaks of low-level clouds around early this afternoon. If thunderstorm development does occur, a supercell would be favored with all hazards possible including hail up to or exceeding 2". Saturday: The overall setup doesn't change much. However, today's severe weather is expected to aggressively stabilize the atmosphere such that it is very uncertain whether it will be able to destabilize enough by Saturday evening. If it does, all severe hazards would be possible again. But given the uncertainty in sufficient destabilization, will opt to focus on today's severe weather potential and re-assess the situation in future forecast packages. Vanden Bosch && .LONG TERM ... (Sunday through next Thursday) Issued at 141 PM CDT Fri Jul 7 2023 Additional chances for rain returns to the Panhandles, but it may not be as widespread. While some areas may get additional rainfall, others areas will begin to dry out with temperatures on the rise. As the center of the main H500 high pressure system slowly shifts north into central New Mexico, additional areas of thunderstorms are expected Sunday and Monday. Perturbations associated with ridge rollers, along with any residual surface boundaries from previous areas of convection and/or a stalled front will act as a catalyst for additional diurnally driven convection. In particular for Sunday and Sunday night, storms could be severe with large hail and damaging wind gusts being the main threat. High temperatures will be near to slightly below average, especially in the northern Panhandles where areas north of the stalled front will experience slightly below average temperatures. A small break in the precipitation chances should come mid week as latest 07/12Z model and numerical data shows the eastern extent of the main H500 high into the Panhandles. Large scale subsidence aloft should minimize rain chances and warm temperatures up. High temperatures Tues-Thur will range from mid 90s to 100-104. As main H500 high shifts further back to the west, NW H500 flow returns and so do our rain chances, favoring the northern Panhandles. Meccariello && .AVIATION... (00Z TAFS) Issued at 520 PM CDT Fri Jul 7 2023 A line of strong to severe thunderstorms is currently working through the combined OK/TX Panhandles from west to east. Even after this line leaves the Panhandles by 03Z there will still be scattered showers/tstorms that may impact the terminals through 12Z for KAMA and KGUY, 10Z for KDHT. Gusty winds possibly in excess of 40 kts will be possible with the line of thunderstorms that is now east of KDHT. Low clouds may move into the north impacting KGUY towards 10Z. However, confidence is low at this time and not in the TAF at this time. This will need to be reassessed during the next TAF issuances. 36 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 87 65 85 / 40 10 40 10 Beaver OK 63 78 60 77 / 70 10 70 20 Boise City OK 60 77 59 78 / 50 10 60 10 Borger TX 65 85 65 86 / 50 10 50 10 Boys Ranch TX 65 88 66 88 / 30 10 30 0 Canyon TX 65 89 65 87 / 40 10 30 0 Clarendon TX 68 87 66 83 / 50 10 40 10 Dalhart TX 62 81 61 82 / 30 10 40 0 Guymon OK 62 77 60 77 / 40 10 70 10 Hereford TX 65 91 66 91 / 30 10 20 0 Lipscomb TX 63 79 60 78 / 70 10 70 30 Pampa TX 65 82 64 81 / 70 10 60 20 Shamrock TX 66 86 64 83 / 60 10 50 20 Wellington TX 68 90 66 86 / 50 10 40 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....29 AVIATION...36
Hazardous weather outlook, Jul 7, 1:00 PM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 100 PM CDT Fri Jul 7 2023 OKZ001>003-TXZ001>020-317-081100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 100 PM CDT Fri Jul 7 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Another round of thunderstorms is expected to develop this afternoon and tonight across the Oklahoma and Texas Panhandles. Some storms may become severe, with large hail and damaging winds the primary hazards. Also, a tornado or two cannot be ruled out. Heavy rainfall will likely accompany the strongest storms, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms will be possible across the area Saturday afternoon through Monday night. Some storms will have the potential to become severe during this time period, with large hail and damaging winds the primary hazards. In addition, heavy rainfall will likely accompany the strongest storms, which may lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and this evening.
In the hours before
Local storm report, Jul 7, 6:00 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
600 PM CDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Tstm Wnd Gst 1 NW Boys Ranch 35.53N 102.27W
07/07/2023 M58 MPH Oldham TX Mesonet
&&
TLHLocal storm report, Jul 7, 6:17 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
617 PM CDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Tstm Wnd Gst 2 N Stinnett 35.84N 101.45W
07/07/2023 M69 MPH Hutchinson TX Mesonet
Mesonet measured 66 mph wind gust at 1804CDT
and peaked at 69 mph at 1806CDT. Still
gusting upwards of 64 mph at 1810CDT.
&&
TLHLocal storm report, Jul 7, 6:25 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
625 PM CDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Tstm Wnd Gst 7 E Borger 35.67N 101.28W
07/07/2023 M65 MPH Hutchinson TX Mesonet
&&
TLHLocal storm report, Jul 7, 6:28 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
628 PM CDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Gst 10 ESE Valley de Oro 35.42N 101.93W
07/07/2023 M74 MPH Potter TX Mesonet
&&
TLHLocal storm report, Jul 7, 6:34 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
634 PM CDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Tstm Wnd Gst 9 N Amarillo 35.34N 101.81W
07/07/2023 M67 MPH Potter TX Mesonet
Multiple wind gusts in excess of 58 mph
measured by the mesonet located 9 NNE of
Amarillo.
&&
TLHLocal storm report, Jul 7, 6:36 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Amarillo TX
636 PM CDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Dmg 4 W Amarillo 35.21N 101.88W
07/07/2023 Potter TX NWS Employee
Large tree branches down by intersection
near Sam Houston Park.
&&
TLHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:20 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 55 min |
| Jul 7, 4:06 AM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 54 min |
| Jul 7, 4:09 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 66 min |
| Jul 7, 4:52 AM CDT | Special Weather Statement | AMA | Hemphill, Roberts | 23 min |
| Jul 7, 5:10 AM CDT | Special Weather Statement | AMA | Hemphill, Roberts | 35 min |
| Jul 7, 4:04 PM CDT | Special Weather Statement | AMA | Dallam, Hartley | 26 min |
| Jul 7, 4:14 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 61 min |
| Jul 7, 4:20 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 70 min |
| Jul 7, 4:28 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 47 min |
| Jul 7, 4:38 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 82 min |
| Jul 7, 4:42 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 48 min |
| Jul 7, 5:09 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 51 min |
| Jul 7, 5:22 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore, Oldham, Potter | 68 min |
| Jul 7, 5:34 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 56 min |
| Jul 7, 5:48 PM CDT | Areal Flood Advisory | AMA | Hansford, Sherman | 4 hr |
| Jul 7, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hansford, Hutchinson, Moore, Ochiltree and 3 more | 56 min |
| Jul 7, 5:59 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Oldham, Potter | 46 min |
| Jul 7, 6:19 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Potter | 56 min |
| Jul 7, 6:33 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hansford, Hemphill, Hutchinson, Lipscomb and 3 more | 57 min |
| Jul 7, 6:36 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 54 min |
| Jul 7, 6:50 PM CDT | Flash Flood Warning | AMA | Hansford, Ochiltree | 111 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.